Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 78, NWS Pueblo, CO

December 20, 20224 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Dec 20, 2022, 12:55 PM MST for 4 counties in Colorado. It took effect at Dec 21, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2022, 12:55 PM MST (19:55 UTC)
In effect from
Dec 21, 2022, 11:00 AM MST
Expired
Dec 21, 2022, 5:00 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS85 KPUB 201955
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1255 PM MST Tue Dec 20 2022

...A Red Flag Warning has been issued for portions of the area 
from 11 AM through 5 PM MST on Wednesday...

COZ228>230-233-211200-
/O.NEW.KPUB.FW.W.0078.221221T1800Z-221222T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
1255 PM MST Tue Dec 20 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
228, 229, 230, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 11 AM to 5 PM MST Wednesday.

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Timing...11 AM to 5 PM Wednesday Afternoon.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the lower 50s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
466 
WWUS85 KPUB 211046
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MST Wed Dec 21 2022

...A Red Flag Warning is in effect for portions of the area from 
11 AM through 5 PM MST Today...

COZ228>230-233-220000-
/O.CON.KPUB.FW.W.0078.221221T1800Z-221222T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
346 AM MST Wed Dec 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 228, 229, 230, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Timing...11 AM to 5 PM Today.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
949 
WWUS85 KPUB 211746
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1046 AM MST Wed Dec 21 2022

...A Red Flag Warning is in effect for portions of the area from
11 AM through 5 PM MST Today...

COZ226-227-220000-
/O.EXA.KPUB.FW.W.0078.221221T1800Z-221222T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-
1046 AM MST Wed Dec 21 2022

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226 
AND 227...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect until 5 PM MST this afternoon.

* Affected Area...Fire Weather Zones 226 and 227.

* Timing...11 AM to 5 PM Today.

* Winds...West 15 to 25 mph with gusts up to 40 to 50 mph.

* Relative Humidity...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228>230-233-220000-
/O.CON.KPUB.FW.W.0078.221221T1800Z-221222T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
1046 AM MST Wed Dec 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 228, 229, 230, AND 233...

* Affected Area...Fire Weather Zones 228, 229, 230 and 233.

* Timing...11 AM to 5 PM Today.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
241 
WWUS85 KPUB 220011
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
511 PM MST Wed Dec 21 2022

COZ226>230-233-220115-
/O.EXP.KPUB.FW.W.0078.000000T0000Z-221222T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
511 PM MST Wed Dec 21 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 226, 227, 228, 229, 230, AND 
233...

Humidity values have recovered amongst the areas under the Red 
Flag Warning, but there may still be some gusty winds over the 
southern I-25 corridor, therefore the Red Flag Warning has been 
allowed to expire..

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 20, 10:24 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 20, 10:24 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1024 AM MST Tue Dec 20 2022

.SHORT TERM...(Today and tonight)
Issued at 343 AM MST Tue Dec 20 2022

Key Messages:

1. One more full quiet day in store.

2. Possible dusting of snow in the Sawatch Mountains.

Today...

This will be the last full day of near seasonally normal
temperatures before the upcoming extreme cold weather event.

West to northwesterly flow aloft continues over the region. Some
light downsloping off the eastern face of the mountains will once
again warm temperatures to around seasonal norms over the plains.
This will also have humidities hovering around 15 percent along the
I-25 Corridor. However, the winds will be mostly light and diurnal,
so there will be very little concern for any critical fire weather.

High temperatures this afternoon will be in the 40s in the plains,
except for 33 degrees over the residual snow on the ground in
Crowley, Bent and Otero counties.  The mountains and mountain
valleys will be mostly in the 30s.

Tonight into early Wednesday morning...

Winds will continue to be light and diurnal on through the night.
There will be a bit more cloud cover over the plains, so overnight
low temperatures will be a couple of degrees warmer than last night,
but still just below seasonal norms.  There is a chance of a dusting
of snow in the Sawatch Mountains, but accumulations should be
negligible.

Overnight low temperatures will be in the teens and 20s along the I-
25 Corridor eastward, except for single digit readings over the
residual snow on the ground in Crowley, Bent and Otero counties.
Low temperatures in the mountains and mountain valleys will be
mostly in the single digits.
-Riser

.LONG TERM...(Wednesday through Monday)
Issued at 343 AM MST Tue Dec 20 2022

Key Messages:

1) Arctic front arrives Wednesday evening, with cold air pouring
south across the area overnight and Thursday, accompanied by gusty
north winds.

2) Brief window for light snow Wednesday night into Thursday
morning following the frontal passage.

3) Strong winds possible over the Sangres Wednesday night into
midday Thursday as upper jet moves across the area.

4) Bitter cold Friday morning, before slow but persistent
warming trend begins over the holiday weekend into next week.

Overall, biggest change to the forecast was to add a High Wind
Watch to the Sangres for Wed night/Thu morning, otherwise only
some relatively small adjustments to winds/temps/pops based on
latest model guidance.

Wednesday, upper jet digs southward into the area, with deepening
lee surface trough and increasing wly downslope winds along and
east of the mountains. Set-up should boost max temps upward,
especially along and east of I-25, where mixing will likely be
better than the past few days. Low risk of some near critical fire
weather conditions along I-25 in the afternoon, though humidity
may stay just above thresholds in the 15-20 percent range, so no
fire weather highlight issued at this point. By Wed afternoon,
snow showers will break out along the Continental Divide, as
upward vertical motion increases ahead of the digging jet.

Arctic front races south through the area Wed evening, and we like
the trend of models continuing to speed up frontal passage the
past few runs, as once air mass this cold and dense begins to
move, not much will stop it. Expect nly gusts 40-50 mph behind the
boundary, with a impressively quick drop in temps from the
30s/40s around sunset to near/below zero by midnight. Wind chills
will quickly fall toward 40 below as well, especially across the
plains and Palmer Divide. Light snow likely to break out fairly
quickly behind the front, with perhaps an inch or so by sunrise
Thu before upper jet forcing shifts quickly east. Main change to
Wed night forecast was to add a High Wind Watch to the Sangres, as
upper jet moves overhead and forecast winds over the peaks
increase into the 50-80 kt range.

Thursday, any lingering snow tapers to flurries with clouds
clearing by afternoon, and expect little additional accumulation
past mid-morning. Kept some areas of blowing snow near the Palmer
Divide into the early afternoon, though we may not get enough snow
to cause much widespread blowing snow, so kept mention of lower
visibility limited for now. Temps Thu will likely struggle to
reach much above zero along and east of the mountains, though
trend of NBM and 00z statistical guidance was slightly warmer
than the past few model runs. Winds will slowly diminish by
afternoon, but will still be breezy enough to produce dangerously
cold wind chills through the day. Bitter cold Thu night/Fri
morning, though given lack of deep snow cover and potential for
some high level cloudiness to spread back in early Fri morning,
will keep readings mostly above minus 20f at this point.

Fri/Sat, slow warming trend develops as surface ridge slides east
and heights build across the western U.S. Weak energy may bring
back some snow showers to the central mountains late Fri, though
only light snow is expected. Followed blended guidance for the
most part for temps, though will acknowledge that at least some
statistical guidance is much colder for maxes, especially on Fri.

From Sun onward, western ridge holds, with most Arctic air shunted
eastward. Still a few waves in nw flow aloft to keep on/off snow
showers going over the central mountains, though nothing too
significant expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1023 AM MST Tue Dec 20 2022

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS, for the next 24 hours. Winds will be mostly light and will
follow diurnal trends. Mid-level cloud cover will move over the
region for this afternoon, and clear out through the overnight
hours. Gusty westerly winds are expected for tomorrow afternoon at
all three TAF sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from Wednesday evening through Friday morning
for COZ058>060-063-076-081>089-093>099.

High Wind Watch from Wednesday evening through Thursday morning
for COZ072>075.

&&

SHORT TERM...RISER
LONG TERM...PETERSEN
AVIATION...EHR
Hazardous weather outlook, Dec 20, 4:05 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
405 AM MST Tue Dec 20 2022

COZ058>089-093>099-211115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
405 AM MST Tue Dec 20 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An Arctic airmass remains on track to move over Colorado beginning
Wednesday evening, bringing significantly colder air to the region,
especially the plains and I-25 corridor, through Friday. Daytime
high temperatures will struggle to warm above zero on Thursday, and
lows will fall into the negative teens Friday morning. Wind
chills will be dangerously cold, with values as low as 40 below
zero possible Wednesday night and early Thursday. This airmass
will also bring light snow to the region Wednesday night and
Thursday morning, though most accumulations will be an inch or
less. Now is the time to be thinking about preparations on how to
protect infrastructure and yourself from this high impact cold air
outbreak.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RISER/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:09 AM MSTHigh Wind WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more36 hr
Dec 20, 2:51 PM MSTWind Chill WarningPUBBaca, Bent, Crowley, El Paso, Fremont, Huerfano and 6 more67 hr
Dec 20, 2:51 PM MSTWind Chill AdvisoryPUBChaffee, Custer, Fremont, Huerfano, Lake, Teller56 hr
Dec 20, 2:51 PM MSTWinter Storm WarningPUBChaffee, Lake, Saguache44 hr
Dec 20, 2:51 PM MSTWinter Weather AdvisoryPUBChaffee, Crowley, El Paso, Kiowa, Lake, Mineral and 2 more44 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.